Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 417, NWS Jackson, MS

December 30, 20224 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 30, 2022, 6:25 AM CST for 4 counties in Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2022, 6:25 AM CST (12:25 UTC)
Expired
Dec 30, 2022, 7:15 AM CST
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Claiborne County, MS, Copiah County, MS, Hinds County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 66 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 6:03 AM CST, 22 minutes earlier.

Area forecast discussion, Dec 30, 6:03 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
603 AM CST Fri Dec 30 2022

...New AVIATION...

.DISCUSSION...
Issued at 305 AM CST Fri Dec 30 2022

Today and Tonight: Early morning surface analysis had a 1028mb high
centered over the mid Atlantic seaboard that was ridging back across
the Gulf states and holding a stalled frontal boundary just to our
northwest. Local radars continued to show showers and thunderstorms
along this stalled boundary that were just skirting our western most
zones. Early morning water vapor imagery/RAP analysis showed the
circulation around an upper level trough centered over the southern
Plains and a potent shortwave that has already rounded the base of
the upper level trough. This shortwave was noted over east Texas and
was already helping develop vigorous convection near the
Texas/Louisiana state line. This shortwave is expected to help
develop a surface low that will track along the stalled boundary and
combine to bring our CWA the potential very heavy rainfall and
isolated severe storms today. Heavy rainfall of two to three inches
over a short amount of time may lead to flash flooding over our
western zones early this morning then along the southern half of our
CWA during the day. Our northeast zones are not expected in this
threat and should receive lighter amounts. The heavy rain potential
is expected to end by this evening. Overall instability looks to
remain quite limited with this system as a ribbon of lower 60
dewpoints tries to reach the Interstate 20 corridor and MLCAPE
remains less than 300j/kg but, an increasing kinematic field with
favorable shear is expected to develop across the southern half of
our CWA later this morning and afternoon. This will result in the
potential for damaging wind gusts and a brief tornado or two
generally south of Interstate 20 today. The potential for severe
storms will end by this evening as well. Although the potent
shortwave will be east of our CWA by this evening, the chance for
light rain will continue over our CWA tonight as the upper level
trough axis shifts east across our region. Temperatures through the
period will remain well above normal. /22/

Saturday through next Friday...

By Saturday, the upper trough that is expected to bring widespread
rain across the region will begin to lift to the northeast. This will
temporarily allow for drier and "cooler" temperatures than previous
days, with highs in the lower 60s to lower 70s. Lingering moisture
will allow for widespread cloud cover over the entire ArkLaMiss
region on Saturday, but will begin to clear in the late afternoon
into overnight hours. Low temperatures are expected to dip into the
upper 40s to lower 50s.

By Sunday, rain chances will have completely cleared out of the area
as subtle upper ridging takes place, which is also going to allow
temperatures to warm up. Highs on Sunday and Monday will range in
the lower to middle 70s before another upper trough brings a
increased chances of rain Sunday night into Monday. A broad upper
trough will bring moisture to the region once again, allowing for
widespread and numerous precipitation chances Monday afternoon
through Wednesday. The potential for severe weather will also be a
concern Monday into Monday night. Model guidance is hinting at 850-
500mb lapse rates ranging 5.5-7.0 C/km, dewpoints in the middle 60s,
and SBCAPE estimates between 500-1500 J/kg. For now, all modes over
severe weather will be possible and we will continue to monitor this
system as it gets closer. A "Slight" risk for severe weather exists
along and  northwest of the Natchez Trace Parkway, while a
"Marginal" for severe weather exists southeast of the Parkway. With
the possibility of preexisting saturation from Friday's system, we
will monitor the potential for isolated flash flooding as the
potential event gets closer, particularly in the western portions of
CWA. Rain chances look to trickle out by late Wednesday night,
leaving the remainder of the week into the weekend with slim to none
rain chances. Behind the frontal boundary, temperatures will cool
down into the upper 40s to 50s as cold and drier air pushes into the
region. /AJ/

&&

.AVIATION...
(12Z TAFS)
Issued at 557 AM CST Fri Dec 30 2022
Local radars showed the leading edge of a band of SHRA/TSRA from
just west of GWO to just west of HKS at 12Z. This band of
convection wl continue spreading east across the remainder of the
area this morning and result in reduced flying conditions. Away
from TSRA MVFR cigs are expected to prevail areawide and last
into the evening before IFR cigs develop by 03Z Sat and prevail
through the end of the TAF period. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  56  68  50 / 100  50  10   0
Meridian      66  57  69  48 / 100  50  20   0
Vicksburg     68  55  68  51 / 100  30   0   0
Hattiesburg   69  59  73  51 / 100  40  10   0
Natchez       68  56  68  50 / 100  30   0   0
Greenville    64  51  63  51 / 100  30   0   0
Greenwood     65  54  64  51 / 100  50  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/AJ/22
Hazardous weather outlook, Dec 30, 4:31 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
431 AM CST Fri Dec 30 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>053-060-311045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Adams-
431 AM CST Fri Dec 30 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible for
extreme southeast  Arkansas, portions of west central
Mississippi, northwest Mississippi, portions of north central
Mississippi, and northeast Louisiana Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are likely and tornadoes, damaging winds, and hail
are possible for extreme southeast Arkansas, portions of
northwest Mississippi, and portions of northeast Louisiana Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing tornadoes, damaging
winds, and hail are possible for portions of northwest
Mississippi, portions of northeast Louisiana, northeast
Mississippi, north central Mississippi, all of central
Mississippi, and all of south central Mississippi Monday afternoon
through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday.

MSZ026>033-037>039-311045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-
431 AM CST Fri Dec 30 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible for
extreme southeast Arkansas, portions of west central Mississippi,
northwest Mississippi, portions of north central Mississippi, and
northeast Louisiana Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are likely and tornadoes, damaging winds, and hail
are possible   for extreme southeast Arkansas, portions of
northwest Mississippi, and portions of northeast Louisiana Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing tornadoes, damaging
winds, and hail are possible for portions of northwest
Mississippi, portions of northeast Louisiana, northeast
Mississippi, north central Mississippi, all of central
Mississippi, and all of south central Mississippi Monday afternoon
through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday.

MSZ054>059-061>066-072>074-311045-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
431 AM CST Fri Dec 30 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

FLOODING
THREAT...Limited
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible for
extreme southeast  Arkansas, portions of west central
Mississippi, northwest Mississippi, portions of north central
Mississippi, and northeast Louisiana Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are likely and tornadoes, damaging winds, and hail
are possible for extreme southeast Arkansas, portions of
northwest Mississippi, and portions of northeast Louisiana Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing tornadoes, damaging
winds, and hail  are possible for portions of northwest
Mississippi, portions of northeast Louisiana, northeast
Mississippi, north central Mississippi, all of central
Mississippi, and all of south central Mississippi Monday
afternoon through Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Monday through Tuesday.

33

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 30, 5:08 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 AM CST Fri Dec 30 2022

LAZ024>026-MSZ059-060-301215-
Tensas LA-Concordia LA-Catahoula LA-Adams MS-Jefferson MS-
508 AM CST Fri Dec 30 2022

...A strong thunderstorm will impact portions of southwestern Tensas,
Concordia and central Catahoula Parishes, west central Jefferson and
northwestern Adams Counties through 615 AM CST...

At 508 AM CST, Doppler radar was tracking a strong thunderstorm near
Monterey, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deer Park around 515 AM CST.
  Frogmore around 525 AM CST.
  Ferriday and West Ferriday around 530 AM CST.
  Clayton, Spokane and Lee Bayou around 540 AM CST.
  Waterproof around 550 AM CST.
  Helena around 555 AM CST.

Other locations impacted by this storm include Sicily Island and
Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 9165 3196 9160 3188 9159 3193 9152
      3178 9117 3119 9168 3121 9171 3120 9173
      3122 9176 3123 9179 3127 9184 3126 9185
      3129 9189 3130 9193 3134 9201 3137 9201
TIME...MOT...LOC 1108Z 210DEG 43KT 3138 9173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

22
Special weather statement, Dec 30, 5:48 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 AM CST Fri Dec 30 2022

LAZ025-MSZ047-053-054-059-301230-
Tensas LA-Jefferson MS-Copiah MS-Warren MS-Claiborne MS-
548 AM CST Fri Dec 30 2022

...Strong thunderstorms will impact portions of central Tensas
Parish, southwestern Warren, Claiborne, Jefferson and western Copiah
Counties through 630 AM CST...

At 548 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Helena to near Stampley. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fayette and Mcnair around 555 AM CST.
  Newellton and Lorman around 600 AM CST.
  Red Lick around 605 AM CST.
  Port Gibson, Blue Hill and Pattison around 615 AM CST.
  Peyton, Mcbride and Pleasant Hill around 620 AM CST.
  Allen and Yokena around 625 AM CST.
  Rocky Springs, Barlow and Reganton around 630 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 9146 3216 9105 3212 9105 3212 9102
      3216 9100 3217 9103 3227 9082 3214 9072
      3205 9072 3205 9066 3177 9046 3161 9115
      3163 9115 3163 9121
TIME...MOT...LOC 1148Z 250DEG 40KT 3194 9135 3169 9117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Dec 30, 5:54 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 AM CST Fri Dec 30 2022

MSZ059>062-301300-
Adams MS-Jefferson MS-Lincoln MS-Franklin MS-
554 AM CST Fri Dec 30 2022

...Strong thunderstorms will impact portions of northwestern Lincoln,
southeastern Jefferson, Franklin and southeastern Adams Counties
through 700 AM CST...

At 554 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stanton to Dolorosa. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Stampley around 600 AM CST.
  Mcnair and Hamburg around 605 AM CST.
  Garden City around 615 AM CST.
  New Hope around 625 AM CST.
  Union Church around 630 AM CST.
  Caseyville around 640 AM CST.
  Little Springs around 650 AM CST.

Other locations impacted by these storms include Roxie and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 9150 3162 9122 3171 9074 3170 9073
      3170 9064 3135 9065 3135 9098 3134 9099
      3135 9102 3132 9112 3135 9115 3135 9121
      3137 9122 3136 9126 3137 9127 3131 9143
      3132 9146 3129 9147
TIME...MOT...LOC 1154Z 267DEG 34KT 3163 9119 3129 9136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 5:17 AM CSTSevere Thunderstorm WarningJANAdams28 min
Dec 30, 5:48 AM CSTSpecial Weather StatementJANClaiborne, Jefferson42 min
Dec 30, 5:54 AM CSTSpecial Weather StatementJANFranklin66 min
Dec 30, 6:44 AM CSTSpecial Weather StatementJANCopiah, Lincoln46 min
Dec 30, 7:17 AM CSTSpecial Weather StatementJANHinds43 min
Dec 30, 7:22 AM CSTSpecial Weather StatementJANSimpson38 min
Dec 30, 7:35 AM CSTSpecial Weather StatementJANJefferson Davis40 min
Dec 30, 8:00 AM CSTSpecial Weather StatementJANMadison45 min
Dec 30, 8:12 AM CSTSpecial Weather StatementJANSmith33 min
Dec 30, 8:17 AM CSTSpecial Weather StatementJANLamar, Marion43 min
Dec 30, 8:24 AM CSTSpecial Weather StatementJANRankin36 min
Dec 30, 8:58 AM CSTSpecial Weather StatementJANForrest, Jones62 min
Dec 30, 11:37 AM CSTSpecial Weather StatementJANChoctaw, Clay, Oktibbeha, Webster53 min
Dec 30, 5:08 AM CSTSpecial Weather StatementJANConcordia67 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.